Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 89, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jun 1, 2002, 8:38 PM EDT for Accomack County, Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 1, 2002, 8:38 PM EDT (00:38 UTC)
- Expired
- Jun 1, 2002, 9:20 PM EDT
- In force
- 42 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Accomack County, VA
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.6 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1064 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1221 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 020038 SVRAKQ VAC001-020120- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 838 PM EDT SAT JUN 1 2002 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ACCOMACK COUNTY IN EASTERN VIRGINIA * UNTIL 920 PM EDT * AT 838 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF TANGIER...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL REACH HARBORTON AROUND 855 PM PUNGOTEAGUE AND MELFA AROUND 900 PM PAINTER AND KELLER AROUND 905 PM QUINBY AND WACHAPREAGUE AROUND 910 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS. WINDS UP TO 60 MILES AN HOUR. SEEK A STURDY SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. $$ REILLY && LAT...LON 3784 7599 3770 7614 3741 7573 3759 7556
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:10 PM EDT, 5 hours 28 minutes earlier.
Area forecast discussion, Jun 1, 3:10 PM EDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 310 PM EDT SAT JUN 01 2002 ORGANIZED CLUSTER OF TSTMS IN WV/VA ARE PUSHING ESE ALONG THE MOIST AMS ASSOC WITH THE STATIONARY FNT. CNVTN AIDED BY MINOR UPR LVL SHTWV AS SEEN ON WV PIX...AS WELL AS A WEAK SFC TROF THRU CNTRL VA. EXPCT THAT MOST OF THE TSTMS WILL DIMINISH RAPIDLY AFTER SUNSET...BUT WILL KEEP CHC FOR WIDELY SCT TSTMS FOR SW HALF OF CWA FOR TNT. FOR SUN THE SFC TROF PUSHES E AND THE STATIONARY FNT SAGS S AS A COLD FNT...BUT COLDER AIR REMAINS FURTHER NORTH BEHIND THE MAIN COLD FRONT. SUN EXPCTD TO BE DRY AS FNT PUSHES S INTO NC. WILL HAVE WRN COUNTIES WITH 20 PCT POP SUN NIGHT/EARLY MON WHEN FNT EXPCTD TO LIFT BACK N AS A WRMFNT. MOS GUIDANCE QUITE A BIT DIFFERENT FROM TSTDY...AND BELIEVE THAT MOS NUMBERS ARE TOO COLD FOR MON. HAVE PUSHED TEMPS UP AT LEAST 2 CATEGORIES...BASED ON THE BELIEF THAT THE WARM FNT WILL PUSH N OF THE AREA DRG THE DAY MON RATHER THAN STALL OUT NEAR THE VA/NC BORDER AS THE MODELS INDICATE. GIVEN THE FLOW PTN THERE IS ALSO THE POSSIBILITY OF MCS DVLPMNT DURG THE PD. LOOKS LIKE BEST CHC FOR MCS WOULD BE MON NIGHT INTO TUE. AT THIS TIME LOOKS LIKE ANY MCS WOULD BE JUST N OF THE CWA...BUT WITH ENOUGH UNCERTAINTY IN THE POSITION OF THE FNT IT COULD DVLP FURTHER S AND EFFECT THE NW CWA ON MON EVE. BEYOND MON WE GRADUALLY SHIFT AWAY FROM THE NW FLOW...WITH UPR LVL FLOW NEARLY PARALLEL TO THE SFC FNT...AND THUS VERY LITTLE MVMNT OF THE FNT FOR THE EXTND PERIOD. WITH LITTLE FRNTL MVMNT HAVE KEPT A 20 PCT POP THRU ALL OF THE CWA THRU THU...AND THEN INCRS CHC POPS IN THE W AS COLD FNT APPCHS THU NIGHT. FCSTID = 09 SBY 66 86 57 81 / 10 10 10 20 OXB 67 86 57 81 / 10 10 10 20 ECG 71 90 67 87 / 20 10 10 20 ORF 70 90 67 86 / 10 10 10 10 PHF 70 92 66 86 / 10 10 10 10 AKQ 70 92 66 86 / 10 10 10 20 RIC 68 92 64 85 / 20 10 10 20 FVX 69 92 66 86 / 20 10 10 20 .AKQ... MD...NONE. NC...NONE. VA...NONE. ALS
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 8:30 PM EDT | Special Marine Warning | AKQ | 30 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.